New Mexico, 2020High Wind in New Mexico, January 1, 2020
January 1, 2020 · NWS ABQ · 4 events in 3 counties and zones
An upper level storm system that shifted quickly east across northern New Mexico with strengthening surface low pressure over the plains produced high winds along parts of the Interstate 40 corridor on January 1, 2020. The typical wind prone locations from near Clines Corners to Santa Rosa and Vaughn reported sustained winds of 30 to 40 mph with gusts of 50 to 60 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system that shifted quickly east across northern New Mexico with strengthening surface low pressure over the plains produced high winds along parts of the Interstate 40 corridor on January 1, 2020. The typical wind prone locations from near Clines Corners to Santa Rosa and Vaughn reported sustained winds of 30 to 40 mph with gusts of 50 to 60 mph. The strongest wind gust of 64 mph was reported at Clines Corners.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 1, 4:48 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Jan 1, 4:48 AM MST, 5 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
448 AM MST Wed Jan 1 2020
.AVIATION...
12Z TAF CYCLE
Weather conditions will begin to deteriorate across northern and
central New Mexico late today and more-so into tonight as an upper
level trough approaches. Winds will strengthen and turn gusty this
afternoon along and east of the central mountain chain with areas
near KCQC, KSXU, KTCC, and KCVN observing occasional gusts of 35 to
45 kt. These winds will gradually degrease this evening, but ceilings
will begin lowering in northwestern New Mexico, spreading
southeastward into the morning Thursday. Snow showers will also break
out in northwest New Mexico, working toward central parts of the
state by daybreak Thursday where MVFR to IFR ceilings and visibility
will ensue in snow showers.
52
&&
.PREV DISCUSSION...231 AM MST Wed Jan 1 2020...
.SYNOPSIS...
Strong westerly winds will impact east-central New Mexico from Clines
Corners to the TX border with 25 to 35 mph winds and gusts upwards of
50 mph this afternoon. Daytime highs also warm above normal toward
the upper 50s across eastern NM today, remaining cooler in the upper
30s for western and northern NM, with 40s for the Rio Grande Valley.
A fast moving winter weather system will bring some snow showers for
portions of western and northern NM this evening, shifting toward
eastern NM Thursday. There may be some visibility reductions from
moderate to heavier snow showers, however accumulations are expected
to be light. This will also bring colder temperatures Thursday and
Friday before warmer weather returns this weekend.
&&
.DISCUSSION...
.SHORT TERM...(TODAY THROUGH THURSDAY)...
Weather conditions deteriorate for some areas today, and then for
all remaining locations within the forecast area tonight as
perturbed northwest flow arrives. By this afternoon the Pacific low
will swing over the southern tip of the Baja peninsula, filling in a
few decameters as it does so. Upstream, a vigorous westerly jet will
re-orient itself, diving into the western ConUS. Model projections
of 160 to 180 kt at 300 mb are shown to dive southeastward over the
Great Basin by late this afternoon. While speeds at this level will
be much lower over NM, west northwest winds will be fairly strong,
especially near and downwind of the central mountain chain. The
deepening lee side surface trough is expected to assist these strong
winds in mixing surfaceward with gusty conditions along and east of
the central mountains/highlands where a wind advisory will be issued
for today. Temperatures will observe notable rises in eastern zones
due to compressional warming from the downsloping winds while
remaining areas will have more tempered increases.
As the aforementioned jet continues to work farther into the western
states, the flow will buckle with vorticity lobes rushing toward NM
tonight. This will spread light precipitation into NM tonight into
Thursday with a brief-lived closed low potentially taking shape over
the state on Thursday when the base of the trough is moving through.
The majority of forecast models have backed off further on QPF, but
the NAM and HREF are now significantly more aggressive and generous
with precipitation amounts. The current QPF in our forecast package
and that of WPC has nudged slightly toward the wetter NAM/HREF, but
overall this still appears to be a fairly light snow (and afternoon
rain in eastern plains) event. Snow accumulations of a couple to a
few inches (mostly over high terrain) seem within reason. Cooler air
will also spill into the state late tonight into Thursday with
daytime highs running generally 5 to 15 degrees below average
Thursday.
LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...
Thursday's winter system will be replaced by stout N/NNW flow setting
up over NM continuing to bring in colder air. This will limit daytime
heating Friday keeping highs from warming much over their Thursday
levels. A flattening ridge moves over NM Saturday with a lee side sfc
trough producing downsloping westerlies through east-central NM.
These two features will warm temperatures considerably for Saturday
with highs near normal across the west in the upper 40s to low 50s,
and above normal for the east in the upper 50s to low 60s.
Zonal flow sets up aloft Sunday with an embedded wave moving through
the northern Great Plains sending down a backdoor front into eastern
NM. This will drop highs there back into the 50s for many areas
without much effect on sensible weather elsewhere in the state.
Differences remain with long range models solution of the next
weather system either clipping northern NM (GFS) or bringing more
notable precipitation as a deeper trof (ECMWF). Ensemble mean
solutions of both the GFS and ECMWF show a progressive trof moving
through without much fanfare other than a drop in temperatures. Have
left in the drop in temperatures for early next week while only
leaving a slight chance for the northern mountains near the CO
border.
52/24
&&
.FIRE WEATHER...
Temperatures rise today, especially in the eastern plains where the
gusty downsloping winds will develop, and this will yield much lower
minimum RH this afternoon. The northeastern to east central plains
of NM are still forecast to observe minimum RH values of 15 to 20
percent this afternoon, and the strongest winds are expected to
stretch along and near the I-40 corridor from Clines Corners to
Tucumcari (and toward Clovis). The partial juxtaposition of these
elements will create a couple hours of near-critical conditions near
the I-40 corridor where gusts to 35 to 45 mph will be common.
Into tonight and Thursday, the arrival of the cold front and
accompanying precipitation will alleviate any critical fire weather
concerns. As drier conditions return for the end of the week,
temperatures will also return to, and even exceed, normal by the
weekend. Breezy conditions could develop along/near the central
mountain chain this weekend, but no definitively strong wind events
are expected, and poor smoke ventilation will likely linger. Model
uncertainties in the extended are present, but for now the mostly
dry forecast will hold with periods of breeziness expected next week.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 6 PM MST this evening for
the following zones... NMZ233>235.
Wind Advisory until 9 PM MST this evening for the following zones...
NMZ223.
&&
Hazardous weather outlook, Jan 1, 2:32 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
232 AM MST Wed Jan 1 2020
NMZ201>241-021200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
232 AM MST Wed Jan 1 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Strong west winds of 25 to 35 mph with gusts up to 55 mph will
produce strong head winds along the I-40 corridor from Clines Corners
to the Texas border. Winds will increase this morning, peaking in the
afternoon before tapering off through the evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A fast moving winter weather system will move through New Mexico from
northwest to southeast Thursday, bringing sudden drops in temperature
and brisk northwest winds. Light snow accumulations will also
accompany this system with the potential for sudden drops in
visibility in any snow shower.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
24
High Wind, Eastern Lincoln County
- When
- January 1, 10:10 AM MST to 3:05 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
The CSBF Transwestern Pump Station reported sustained winds between 40 mph and 46 mph periodically for several hours.
High Wind, Chaves County Plains
- When
- January 1, 11:07 AM MST to 11:12 AM MST
- Where
- Chaves County Plains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
The NMCC weather station at Mesa reported a peak wind gust up to 60 mph.
High Wind, Central Highlands
- When
- January 1, 12:00 PM MST to 5:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
Peak wind gusts between 58 mph and 64 mph were reported for several hours at Clines Corners.
High Wind, Central Highlands
- When
- January 1, 12:45 PM MST to 5:55 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
Sustained winds between 40 mph and 43 mph were reported periodically for several hours at Clines Corners.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863639, 863638, 863636, 863637.